Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 75, NWS Glasgow, MT

July 8, 2021Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 8, 2021, 4:57 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 4:57 PM MDT (22:57 UTC)
Expired
Jul 8, 2021, 6:00 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 146 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:14 PM MDTHAIL 1.5Fairview, MTQUARTER TO PING-PONG BALL SIZED HAIL REPORT ON SOCIAL MEDIA.
Jul 8, 5:15 PM MDTHAIL 1.5Fairview, MTPING PONG BALL SIZED HAIL REPORT FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS55 KGGW 082257
SVRGGW
MTC083-085-090000-
/O.NEW.KGGW.SV.W.0075.210708T2257Z-210709T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
457 PM MDT Thu Jul 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roosevelt County in northeastern Montana...
  Northern Richland County in northeastern Montana...

* Until 600 PM MDT.

* At 457 PM MDT, a severe thunderstorm was located 8 miles south of
  Brockton, or 11 miles southeast of Poplar, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Culbertson, Fairview, Brockton, Bainville, East Fairview, Sprole,
  Mccabe, Snowden, Fort Kipp, Nohly and Fort Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4791 10510 4821 10509 4828 10405 4783 10404
TIME...MOT...LOC 2257Z 268DEG 44KT 4803 10496 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS Glasgow
2 follow-up statements
694 
WWUS55 KGGW 082332
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
532 PM MDT Thu Jul 8 2021

MTC083-085-090000-
/O.CON.KGGW.SV.W.0075.000000T0000Z-210709T0000Z/
Roosevelt MT-Richland MT-
532 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN ROOSEVELT AND NORTHEASTERN RICHLAND COUNTIES...

At 532 PM MDT, a severe thunderstorm was located 12 miles southeast
of Culbertson, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Culbertson, Fairview, Bainville, East Fairview, Mccabe, Snowden,
Nohly and Fort Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4786 10450 4824 10463 4828 10405 4783 10404
TIME...MOT...LOC 2332Z 268DEG 44KT 4799 10438 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS Glasgow
358 
WWUS55 KGGW 082355
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
555 PM MDT Thu Jul 8 2021

MTC083-085-090005-
/O.EXP.KGGW.SV.W.0075.000000T0000Z-210709T0000Z/
Roosevelt MT-Richland MT-
555 PM MDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROOSEVELT AND
NORTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 600 PM MDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

LAT...LON 4786 10450 4824 10463 4828 10405 4783 10404
TIME...MOT...LOC 2355Z 268DEG 44KT 4800 10398 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:49 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 8, 1:49 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
149 PM MDT Thu Jul 8 2021

.DISCUSSION...

Severe thunderstorms have emerged sooner than expected today.
Office staff is in severe weather operations now.

General idea is that the environment for severe thunderstorms is
ripe and will persist through the rest of this afternoon and
evening.

Threat for severe thunderstorms will return again tomorrow, but
will overall be lessened.

Rest of the forecast was left to automated processes.

&&

.AVIATION...

PATTERN: The atmosphere is primed for severe thunderstorms with a
surface low pressure trough, significant moisture, and a favorable
wind field. Expect thunderstorms coverage and intensity to
strengthen this afternoon and evening, especially east of MT-
Highway 24.

FLIGHT CONDITIONS: Mainly VFR, then briefly LIFR for NE MT TAF
sites if a thunderstorm happens to pass directly overhead.
Amendments may be needed.

WINDS: Light and variable early, then erratic and gusty this
afternoon and evening near the stronger storms. After about 03Z,
becoming light and variable again.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 8, 4:05 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
405 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     FUNNEL CLOUD     2 ESE HOMESTEAD         48.41N 104.50W
07/08/2021                   SHERIDAN           MT   CO-OP OBSERVER

            TRUSTED OBSERVER REPORTED A BRIEF FUNNEL
            CLOUD.

&&
Local storm report, Jul 8, 4:19 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
419 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     5 SW VOLT               48.33N 105.80W
07/08/2021  E70 MPH          ROOSEVELT          MT   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 70 MPH WIND GUSTS,
            ALONG WITH PEA SIZE HAIL AND PLENTIFUL RAIN.

&&
Local storm report, Jul 8, 4:24 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
424 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     2 ESE FORT PECK         48.00N 106.42W
07/08/2021  M59 MPH          MCCONE             MT   MESONET

            REPORTED AT FORT PECK DAM.

&&
Local storm report, Jul 8, 4:29 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
429 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     2 ESE FORT PECK         48.00N 106.42W
07/08/2021  M59 MPH          MCCONE             MT   MESONET

            REPORTED AT FORT PECK DAM.

&&
Local storm report, Jul 8, 4:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
445 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             7 NNE FOURCHETTE        47.82N 107.91W
07/08/2021  E1.25 INCH       PHILLIPS           MT   PUBLIC

            PHOTO SENT IN VIA FACEBOOK. SIZE ESTIMATED.

&&
Local storm report, Jul 8, 4:49 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
449 PM MDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     3 ENE WOLF POINT        48.10N 105.58W
07/08/2021  M62 MPH          ROOSEVELT          MT   ASOS

            ASOS STATION KOLF WOLF POINT AIRPORT.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:01 PM MDTSpecial Weather StatementGGW44 min
Jul 7, 6:44 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips39 min
Jul 7, 7:27 PM MDTSpecial Weather StatementGGW48 min
Jul 7, 8:05 PM MDTSpecial Weather StatementGGWPrairie40 min
Jul 7, 8:31 PM MDTSpecial Weather StatementGGWPrairie44 min
Jul 7, 8:51 PM MDTSpecial Weather StatementGGWPrairie39 min
Jul 7, 9:02 PM MDTSpecial Weather StatementGGWMcCone43 min
Jul 8, 4:37 AM MDTSpecial Weather StatementGGWSheridan53 min
Jul 8, 5:25 AM MDTSpecial Weather StatementGGWSheridan50 min
Jul 8, 12:37 PM MDTSpecial Weather StatementGGW38 min
Jul 8, 12:45 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley60 min
Jul 8, 1:15 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley60 min
Jul 8, 1:22 PM MDTSpecial Weather StatementGGWDaniels38 min
Jul 8, 1:35 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan55 min
Jul 8, 2:11 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jul 8, 2:26 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan64 min
Jul 8, 2:50 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley55 min
Jul 8, 3:21 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan54 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Valley54 min
Jul 8, 3:46 PM MDTSpecial Weather StatementGGWRoosevelt44 min
Jul 8, 4:02 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt, Valley58 min
Jul 8, 4:14 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan61 min
Jul 8, 5:18 PM MDTSpecial Weather StatementGGWWibaux42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.